I feel terrible. I have what feels like the flu: nausea, muscle aches, nerve pain, tremors, hot and cold flashes, weakness, and lethargy. It’s lasted all month. The cause? I cut down my antidepressant by a measly 3mg.
I don’t normally name my antidepressants on this blog, because meds affect everyone differently, but I’m naming this culprit: Cymbalta. I’ve been on it for about seven years, I think, but man, it has not helped me enough to warrant this kind of suffering in tapering off of it.
When I’m not wrapped up on the couch in agony with heating pads, chugging ginger tea, or Googling what to do I’m just feeling really angry and lost. I feel angry that a drug I took to help make my depression better could wreak such havoc on my body. I’m coming off the medication because of daily chronic migraine that has lasted over a year.
I was certainly surprised when I first admitted to having feelings of depression – hopelessness, despair, suicidal thoughts – that everyone rushed me to get on medication. But I thought, hell, if a pill can help, why not?
And medication has helped me in some aspects, like energy levels, but after spending fifteen years on different medications, I’m not doing very well at all. I can’t think like I used to, I can’t function like I used to before meds. I haven’t been able to work. That’s a problem! Not to mention the migraines it’s given me. Migraines are why I’m saying good-bye to my antidepressants.
Maybe if all the medication had truly helped my depression I would maybe not be writing a blog about depression. I’d be writing about how fantastic life is.
And now I’m getting off meds because enough is enough but this withdrawal is full-blown awful. I am so freaking sick. My psychiatrist, well, I’ve refused to go back and see her because all she would say is “just stop taking it.” My neurologist laughed when he heard what a 3mg taper of Cymbalta is doing to me physically. All I can say is thank God my family doctor believes me when I tell her these symptoms. She hasn’t been able to do much to help me other than just listen and encourage me, but that’s something. I can hold on to that.
A slow taper of Cymbalta is the best way to get off of it. They say it takes one year of slow tapering for every five years you’ve been on it. This is going to be a battle.
My psychiatrist who first put me on Cymbalta abruptly left his practice a few years ago after getting a brain tumor. During my worst moments I’ve thought about how much I just want to scream at him for putting me on this medication. In reality, however, I think I’d just be so happy to see him if I did run into him. He was/is (I don’t even know if he’s alive) the greatest person, and that’s why I trusted him with my life. He didn’t mean to hurt me with medication, he meant to help me. He just didn’t help me. All the medication he put me on hurt me.
I need to write to get through this. I need you. I have a lot to say, I’ve just been in a really rough spot. There’s a lot going on in my life that is making me just curl up inside myself the way I used to. I get this idea that if I don’t talk about things then maybe they won’t be real. Well, they are real. And like my favourite SARK quote says, “Expression is the opposite of depression.”